Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Sleeping a lot


  • Please log in to reply
3 replies to this topic

#1 Lee333

Lee333

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 15 November 2012 - 05:27 PM

Doctor,

My father dx PD 16 years, with mild cognitive impairment and Dysautonomia causing dizziness, bruxism, and urinary issues with nocturia. For a couple years or so he had a sweet spot sleeping wise of about 10 hours. While he doubtless has some sleep apnea, there is no way he would wear a device at night. He has hallucinations and often vocalizes or talks in his sleep. For a few years he took as high as 300mg/day Seroquel but after I started going to the neurologist with him we reduced it slowly to nothing with little seeming ill effect as it greatly improved his daytime sluggishness. In the past couple years it was started again slowly to 150mg due to increasing night hallucinations. In the past 8 months or so though my father has taken to sleeping around 12 hours a day. While very occasionally he will try to get up after 8 hours, that is not quite enough and from experience will lead to a bad day, and so I try to get him to sleep 2 more hours then.

On our recent visit to the neurologist, he said that as long as the hallucinations were not during waking hours, he would rather reduce or eliminate the seroquel to achieve more waking time and a better quality of life. So far I have slowly titrated him down to 50mg a day now with a view to stopping it soon. However in dropping 100mg a day so far the sleep time has remained unchanged.

I am moderately ambivalent about his sleep time because with sleeping so much he only very rarely has an off-time during waking hours, and previously used to have one or two and would take a couple hour nap often. However with taking Midodrine for dizziness, and having supine hypertension at night which we compensate for with a sloped bed, I actively discourage him from taking naps now. Also he has always seemed to enjoy the so-called "sleep benefit" of not taking Sinemet at night yet being able to get up in the morning unassisted and function before the first pill, and more sleeping time seems to equal less Sinemet side effects long term.

His neurologist said in response to a question whether he should try the Neupro patch or not, that it was worth trying with reduced Sinemet, though it may not help (he was unable to tolerate Requip XL in high doses four years ago when it came out as it made him confused and also without the Sinemet he was barely able to walk). However from what I read, all the agonists aggravate drowsiness and sleeping issues and he did seem to improve when he first went to an hourly regimen of Sinemet with removal of Requip.

My question is whether sleeping this much at this point should be a great cause for concern as long as his waking hours are otherwise mostly OK (while generally sedentary he can move around the house as needed), and whether I should try to force him to get up after 10 hours or so.



Medication:

Sinemet 25/100 every hour
Citalopram 40mg
Namenda 10mg 2x/day
Aricept 10mg
Rapaflo 8mg
Vesicare 10mg
Midodrine 7.5mg 2x/day
Seroquel 50mg
+various vitamin supplements (nothing esoteric)


Thank you.

Edited by Dr. Okun, 18 November 2012 - 10:05 AM.


#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,590 posts
  • LocationUniversity of Florida

Posted 18 November 2012 - 10:08 AM

First, we rarely use dopamine agonists such as the dopamine patch in patients who have hallucinations.

Sleep is tricky. The best answer is to find the balance where his quality of life is the best. If he sleeps too much and it impacts the quality of life then I would intervene and try to change meds.

One other issue is the seroquel. Nornally when a few hundred milligrams are required we switch to clozaril if seroquel is not working well. Clozaril requires blood monitoring but is a much better drug for hallucinations and sleep.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 Ljubica Lojan

Ljubica Lojan

    Advanced Member

  • Members
  • PipPipPip
  • 86 posts

Posted 23 November 2012 - 09:38 AM

My husband, 14 PD, is on Mirapex and Sinement. He sleeps 8 hours a night but has many naps during the day. We tried to omit Mirapex, but , then, he was not able to sleep during the night. Please comment. Thank you.
Emily

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,590 posts
  • LocationUniversity of Florida

Posted 25 November 2012 - 12:15 PM

I usually recommend a sleep study and diagnosis of the exact sleep issue.

Some people need to dose sinemet when they awake at night as their sleep problem is from a re-emergence of symptoms.

A sleep study can be very helpful in these complex scenarios.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users